Originally Posted by kuhlmom
My son had similar behavior issues with Claritin last spring. Almost immediately after starting it, his behavior changed dramatically. I stopped the medication at the time, and about 6 months later, we discovered that he was allergic to artificial food dyes (which are often found in medications as well as foods). It turns out that the Claritin he had been taking was dyed red and he most likely was reacting to the dye. Now I make sure that any medication is "dye free" (shouldn't they all be??) and we have nearly eliminated these reactions. Not sure if this applies to Zyrtec or not, but had to share...
I'm not sure about anyone else, but ds took the Zyrtec syrup - which is clear, so no dyes. It is flavored, however. While we avoid artificial dyes and flavors as a rule, ds hasn't had behavior issues when he has eaten those, but of course, he isn't getting artificial stuff on a very regular basis.
I'm sure that there are more people and children that can take this medication without any severe side effects - otherwise it probably wouldn't still be on the market. However, for those rarer side effects that only affect 5% or so of the population -- well, it appears that ds falls into that category. His behavior (which was mostly anxiety based problems, inconsolability, and resistance in following directions) continues to get better since we stopped taking it last week. He's just a more laid back, happier kind of kid.